Metric currents, differentiable structures, and Carnot groups
Annali della Scuola Normale Superiore di Pisa - Classe di Scienze, Serie 5, Volume 11 (2012) no. 2, p. 259-302

We examine the theory of metric currents of Ambrosio and Kirchheim in the setting of spaces admitting differentiable structures in the sense of Cheeger and Keith. We prove that metric forms which vanish in the sense of Cheeger on a set must also vanish when paired with currents concentrated along that set. From this we deduce a generalization of the chain rule, and show that currents of absolutely continuous mass are given by integration against measurable k-vector fields. We further prove that if the underlying metric space is a Carnot group with its Carnot-Carathéodory distance, then every metric current T satisfies T θ =0 and T dθ =0, whenever θΩ1(𝔾) annihilates the horizontal bundle of 𝔾. Moreover, this condition is necessary and sufficient for a metric current with respect to the Riemannian metric to extend to one with respect to the Carnot-Carathéodory metric, provided the current either is locally normal, or has absolutely continuous mass.

Published online : 2018-06-21
Classification:  30L99,  49Q15
@article{ASNSP_2012_5_11_2_259_0,
     author = {Williams, Marshall},
     title = {Metric currents, differentiable structures, and Carnot groups},
     journal = {Annali della Scuola Normale Superiore di Pisa - Classe di Scienze},
     publisher = {Scuola Normale Superiore, Pisa},
     volume = {Ser. 5, 11},
     number = {2},
     year = {2012},
     pages = {259-302},
     zbl = {1258.30029},
     mrnumber = {3011992},
     language = {en},
     url = {http://www.numdam.org/item/ASNSP_2012_5_11_2_259_0}
}
Williams, Marshall. Metric currents, differentiable structures, and Carnot groups. Annali della Scuola Normale Superiore di Pisa - Classe di Scienze, Serie 5, Volume 11 (2012) no. 2, pp. 259-302. http://www.numdam.org/item/ASNSP_2012_5_11_2_259_0/

[1] L. Ambrosio and B. Kirchheim, Currents in metric spaces, Acta Math. 185 (2000), 1–80. | MR 1794185 | Zbl 0984.49025

[2] L. Ambrosio and B. Kirchheim, Rectifiable sets in metric and Banach spaces, Math. Ann. 318 (2000), 527–555. | MR 1800768 | Zbl 0966.28002

[3] P. Assouad, Plongments Lipschitziens dans n , Bull. Soc. Math. France 111 (1983), 429–448. | Numdam | MR 763553 | Zbl 0597.54015

[4] J. Cheeger, Differentiability of Lipschitz functions on metric measure spaces, Geom. Funct. Anal. 9 (1999), 428–517. | MR 1708448 | Zbl 0942.58018

[5] J. Cheeger, and B. Kleiner, Generalized differentiation and bi-Lipschitz nonembedding in L 1 , C. R. Acad. Sci. Paris, Ser. I 343 (2006), 297–301. | MR 2253046 | Zbl 1100.58004

[6] W. Chow, Über Systeme von linearen partiellen Differentialgleichungen erster Ordnung, Math. Ann. 117 (1939), 98–105. | JFM 65.0398.01 | MR 1880

[7] E. De Giorgi, Problema di Plateau generale e funzionali geodetici, Atti Sem. Mat. Fis. Univ. Modena 43 (1995), 285–292. | MR 1366062 | Zbl 0862.49028

[8] G. De Rham, “Variétés différentiables. Formes, courants, formes harmonique”, Actualités Sci. Ind., Vol. 1222, Hermann, Paris, 1955. | MR 68889 | Zbl 0065.32401

[9] H. Federer, “Geometric Measure Theory,” Springer, New York, 1969. | MR 257325 | Zbl 0874.49001

[10] H. Federer and W. Fleming, Normal and integral currents, Ann. Math. 72 (1960), 458–520. | MR 123260 | Zbl 0187.31301

[11] B. Franchi, R. Serapioni and F. Serra Cassano, Regular submanifolds, graphs and area formula in Heisenberg groups, Adv. Math. 211 (2007), 152–203. | MR 2313532 | Zbl 1125.28002

[12] M. Gromov, Carnot-Carathéodory spaces seen from within, In: “Sub-Riemannian Geometry”, Progr. Math. 4, Birkhäuser, Basel, 1996, 79–323 | MR 1421823 | Zbl 0864.53025

[13] B. Hall, “Lie groups, Lie algebras, and representations: An elementary introduction”, Springer, New York, 2003. | MR 1997306 | Zbl 1026.22001

[14] J. Heinonen, Calculus on Carnot groups, In: “Fall School in Analysis” (Jyväskylä, 1994), Report, 68, Univ. Jyväskylä Math. Inst., Vol. 68, 1995, 1–31. | MR 1351042 | Zbl 0863.22009

[15] J. Heinonen, “Lectures on analysis on metric spaces”, Springer, New York, 2001. | MR 1800917 | Zbl 0985.46008

[16] J. Heinonen and P. Koskela, Quasiconformal maps in metric spaces with controlled geometry, Acta Math. 181 (1998), 1–61. | MR 1654771 | Zbl 0915.30018

[17] D. Jerison, The Poincaré inequality for vector fields satisfying Hörmander’s condition, Duke Math. J. 53 (1986), 503–523. | MR 850547 | Zbl 0614.35066

[18] S. Keith, A differentiable structure for metric measure spaces, Adv. Math. 183 (2004), 271–315. | MR 2041901 | Zbl 1077.46027

[19] B. Kirchheim, Rectifiable metric spaces: local structure and regularity of the Hausdorff measure, Proc. Amer. Math. Soc. 121 (1994), 113–123. | MR 1189747 | Zbl 0806.28004

[20] A. Knapp, “Advanced Real Analysis”, Birkhäuser, Boston, 2005. | MR 2155260 | Zbl 1095.26002

[21] S. Lang, “Differential and Riemannian Manifolds”, Springer, New York, 1995. | MR 1335233 | Zbl 0824.58003

[22] U. Lang, Local currents in metric spaces, J. Geom. Anal. 21 (2011), 683–742. | MR 2810849 | Zbl 1222.49055

[23] V. Magnani, Unrectifiability and rigidity in stratified groups, Arch. Math. (Basel) 83 (2004), 568–576. | MR 2105335 | Zbl 1062.22019

[24] P. Pansu, Métriques de Carnot-Carathéodory et quasiisométries des espaces symétriques de rang un, Ann. of Math. 129 (1989), 1–60. | MR 979599 | Zbl 0678.53042

[25] P. Rashevsky, Any two points of a totally nonholonomic space may be connected by an admissible line, Uch. Zap. Ped. Inst. im. Liebknechta, Ser. Phys. Math. 2 (1938) 83–94.

[26] H. Reiter and J. Stegeman, “Classical Harmonic Analysis and Locally Compact Groups”, Clarendon Press, Oxford, 1968. | MR 306811 | Zbl 0965.43001

[27] M. Rumin, Formes différentielles sur les variétés de contact, J. Differential Geom. 39 (1994), 281–330. | MR 1267892 | Zbl 0973.53524

[28] N. Weaver, Lipschitz algebras and derivations II. Exterior differentiation, J. Funct. Anal. 178 (2000), 64–112. | MR 1800791 | Zbl 0979.46035

[29] H. Whitney, “Geometric Integration Theory”, Princeton University Press, Princeton, 1957. | MR 87148 | Zbl 0083.28204

[30] M. Williams, “Metric Currents and Differentiable Structures”, Ph. D. Thesis, Department of Mathematics, University of Michigan, 2010. | MR 2736764